Geometry & Topology

Sharp geometric and functional inequalities in metric measure spaces with lower Ricci curvature bounds

Fabio Cavalletti and Andrea Mondino

Full-text: Access by subscription


For metric measure spaces satisfying the reduced curvature–dimension condition CD(K,N) we prove a series of sharp functional inequalities under the additional “essentially nonbranching” assumption. Examples of spaces entering this framework are (weighted) Riemannian manifolds satisfying lower Ricci curvature bounds and their measured Gromov Hausdorff limits, Alexandrov spaces satisfying lower curvature bounds and, more generally, RCD(K,N) spaces, Finsler manifolds endowed with a strongly convex norm and satisfying lower Ricci curvature bounds.

In particular we prove the Brunn–Minkowski inequality, the p–spectral gap (or equivalently the p–Poincaré inequality) for any p [1,), the log-Sobolev inequality, the Talagrand inequality and finally the Sobolev inequality.

All the results are proved in a sharp form involving an upper bound on the diameter of the space; all our inequalities for essentially nonbranching CD(K,N) spaces take the same form as the corresponding sharp ones known for a weighted Riemannian manifold satisfying the curvature–dimension condition CD(K,N) in the sense of Bakry and Émery. In this sense our inequalities are sharp. We also discuss the rigidity and almost rigidity statements associated to the p–spectral gap.

In particular, we have also shown that the sharp Brunn–Minkowski inequality in the global form can be deduced from the local curvature–dimension condition, providing a step towards (the long-standing problem of) globalization for the curvature–dimension condition CD(K,N).

To conclude, some of the results can be seen as answers to open problems proposed in Villani’s book Optimal transport.

Article information

Geom. Topol., Volume 21, Number 1 (2017), 603-645.

Received: 23 June 2015
Accepted: 23 March 2016
First available in Project Euclid: 16 November 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 49J40: Variational methods including variational inequalities [See also 47J20] 49J52: Nonsmooth analysis [See also 46G05, 58C50, 90C56] 49Q20: Variational problems in a geometric measure-theoretic setting 52A38: Length, area, volume [See also 26B15, 28A75, 49Q20] 58J35: Heat and other parabolic equation methods

optimal transport Ricci curvature lower bounds metric measure spaces Brunn–Minkowski inequality log-Sobolev inequality spectral gap Sobolev inequality Talagrand inequality


Cavalletti, Fabio; Mondino, Andrea. Sharp geometric and functional inequalities in metric measure spaces with lower Ricci curvature bounds. Geom. Topol. 21 (2017), no. 1, 603--645. doi:10.2140/gt.2017.21.603.

Export citation


  • L Ambrosio, N Gigli, A Mondino, T Rajala, Riemannian Ricci curvature lower bounds in metric measure spaces with $\sigma$–finite measure, Trans. Amer. Math. Soc. 367 (2015) 4661–4701
  • L Ambrosio, N Gigli, G Savaré, Calculus and heat flow in metric measure spaces and applications to spaces with Ricci bounds from below, Invent. Math. 195 (2014) 289–391
  • L Ambrosio, N Gigli, G Savaré, Metric measure spaces with Riemannian Ricci curvature bounded from below, Duke Math. J. 163 (2014) 1405–1490
  • L Ambrosio, N Gigli, G Savaré, Bakry–Émery curvature–dimension condition and Riemannian Ricci curvature bounds, Ann. Probab. 43 (2015) 339–404
  • L Ambrosio, A Mondino, G Savaré, Nonlinear diffusion equations and curvature conditions in metric measure spaces, preprint (2015)
  • L Ambrosio, A Mondino, G Savaré, On the Bakry–Émery condition, the gradient estimates and the local-to-global property of $\ssf{RCD}^*(K,N)$ metric measure spaces, J. Geom. Anal. 26 (2016) 24–56
  • K Bacher, K-T Sturm, Localization and tensorization properties of the curvature–dimension condition for metric measure spaces, J. Funct. Anal. 259 (2010) 28–56
  • D Bakry, L'hypercontractivité et son utilisation en théorie des semigroupes, from “Lectures on probability theory” (P Bernard, editor), Lecture Notes in Math. 1581, Springer, Berlin (1994) 1–114
  • D Bakry, Z Qian, Some new results on eigenvectors via dimension, diameter, and Ricci curvature, Adv. Math. 155 (2000) 98–153
  • S G Bobkov, C Houdré, Isoperimetric constants for product probability measures, Ann. Probab. 25 (1997) 184–205
  • C Borell, Convex set functions in $d$–space, Period. Math. Hungar. 6 (1975) 111–136
  • H J Brascamp, E H Lieb, On extensions of the Brunn–Minkowski and Prékopa–Leindler theorems, including inequalities for log concave functions, and with an application to the diffusion equation, J. Functional Analysis 22 (1976) 366–389
  • F Cavalletti, Decomposition of geodesics in the Wasserstein space and the globalization problem, Geom. Funct. Anal. 24 (2014) 493–551
  • F Cavalletti, A Mondino, Sharp and rigid isoperimetric inequalities in metric-measure spaces with lower Ricci curvature bounds, Invent. Math. (online publication November 2016)
  • F Cavalletti, A Mondino, Optimal maps in essentially non-branching spaces, Commun. Contemp. Math. (online publication February 2017)
  • F Cavalletti, K-T Sturm, Local curvature–dimension condition implies measure-contraction property, J. Funct. Anal. 262 (2012) 5110–5127
  • I Chavel, Eigenvalues in Riemannian geometry, Pure and Applied Mathematics 115, Academic Press, Orlando (1984)
  • I Chavel, Isoperimetric inequalities: differential geometric and analytic perspectives, Cambridge Tracts in Mathematics 145, Cambridge University Press (2001)
  • J Cheeger, A lower bound for the smallest eigenvalue of the Laplacian, from “Problems in analysis”, Princeton Univ. Press (1970) 195–199
  • J Cheeger, T H Colding, Lower bounds on Ricci curvature and the almost rigidity of warped products, Ann. of Math. 144 (1996) 189–237
  • J Cheeger, T H Colding, On the structure of spaces with Ricci curvature bounded below, I, J. Differential Geom. 46 (1997) 406–480
  • J Cheeger, T H Colding, On the structure of spaces with Ricci curvature bounded below, II, J. Differential Geom. 54 (2000) 13–35
  • J Cheeger, T H Colding, On the structure of spaces with Ricci curvature bounded below, III, J. Differential Geom. 54 (2000) 37–74
  • T H Colding, A Naber, Sharp Hölder continuity of tangent cones for spaces with a lower Ricci curvature bound and applications, Ann. of Math. 176 (2012) 1173–1229
  • D Cordero-Erausquin, R J McCann, M Schmuckenschläger, A Riemannian interpolation inequality à la Borell, Brascamp and Lieb, Invent. Math. 146 (2001) 219–257
  • M Erbar, K Kuwada, K-T Sturm, On the equivalence of the entropic curvature–dimension condition and Bochner's inequality on metric measure spaces, Invent. Math. 201 (2015) 993–1071
  • H Federer, W H Fleming, Normal and integral currents, Ann. of Math. 72 (1960) 458–520
  • N Gigli, M Ledoux, From log Sobolev to Talagrand: a quick proof, Discrete Contin. Dyn. Syst. 33 (2013) 1927–1935
  • N Gigli, A Mondino, G Savaré, Convergence of pointed non-compact metric measure spaces and stability of Ricci curvature bounds and heat flows, Proc. Lond. Math. Soc. 111 (2015) 1071–1129
  • M Gromov, V D Milman, Generalization of the spherical isoperimetric inequality to uniformly convex Banach spaces, Compositio Math. 62 (1987) 263–282
  • E Hebey, Sobolev spaces on Riemannian manifolds, Lecture Notes in Mathematics 1635, Springer, Berlin (1996)
  • S Honda, Cheeger constant, $p$–Laplacian, and Gromov–Hausdorff convergence, preprint (2014)
  • Y Jiang, H-C Zhang, Sharp spectral gaps on metric measure spaces, Calc. Var. Partial Differential Equations 55 (2016) art. id. 14
  • R Kannan, L Lovász, M Simonovits, Isoperimetric problems for convex bodies and a localization lemma, Discrete Comput. Geom. 13 (1995) 541–559
  • C Ketterer, Cones over metric measure spaces and the maximal diameter theorem, J. Math. Pures Appl. 103 (2015) 1228–1275
  • C Ketterer, Obata's rigidity theorem for metric measure spaces, Anal. Geom. Metr. Spaces 3 (2015) 278–295
  • B Klartag, Needle decomposition in Riemannian geometry, preprint (2014) To appear in Mem. Amer. Math. Soc.
  • M Ledoux, The geometry of Markov diffusion generators: probability theory, Ann. Fac. Sci. Toulouse Math. 9 (2000) 305–366
  • M Ledoux, Spectral gap, logarithmic Sobolev constant, and geometric bounds, from “Surveys in differential geometry, IX: Eigenvalues of Laplacians and other geometric operators” (A Grigor'yan, S T Yau, editors), Surv. Differ. Geom. 9, International Press, Somerville, MA (2004) 219–240
  • P Li, S T Yau, Estimates of eigenvalues of a compact Riemannian manifold, from “Geometry of the Laplace operator” (R Osserman, A Weinstein, editors), Proc. Sympos. Pure Math. XXXVI, Amer. Math. Soc., Providence, RI (1980) 205–239
  • A Lichnerowicz, Géométrie des groupes de transformations, Travaux et Recherches Mathématiques III, Dunod, Paris (1958)
  • J Lott, C Villani, Weak curvature conditions and functional inequalities, J. Funct. Anal. 245 (2007) 311–333
  • J Lott, C Villani, Ricci curvature for metric-measure spaces via optimal transport, Ann. of Math. 169 (2009) 903–991
  • L Lovász, M Simonovits, Random walks in a convex body and an improved volume algorithm, Random Structures Algorithms 4 (1993) 359–412
  • A-M Matei, First eigenvalue for the $p$–Laplace operator, Nonlinear Anal. 39 (2000) 1051–1068
  • V G Maz'ja, Sobolev spaces, Springer, Berlin (1985)
  • E Milman, On the role of convexity in isoperimetry, spectral gap and concentration, Invent. Math. 177 (2009) 1–43
  • E Milman, Sharp isoperimetric inequalities and model spaces for the curvature–dimension–diameter condition, J. Eur. Math. Soc. 17 (2015) 1041–1078
  • E Milman, L Rotem, Complemented Brunn–Minkowski inequalities and isoperimetry for homogeneous and non-homogeneous measures, Adv. Math. 262 (2014) 867–908
  • C E Mueller, F B Weissler, Hypercontractivity for the heat semigroup for ultraspherical polynomials and on the $n$–sphere, J. Funct. Anal. 48 (1982) 252–283
  • A Naber, D Valtorta, Sharp estimates on the first eigenvalue of the $p$–Laplacian with negative Ricci lower bound, Math. Z. 277 (2014) 867–891
  • S-i Ohta, Finsler interpolation inequalities, Calc. Var. Partial Differential Equations 36 (2009) 211–249
  • F Otto, C Villani, Generalization of an inequality by Talagrand and links with the logarithmic Sobolev inequality, J. Funct. Anal. 173 (2000) 361–400
  • L E Payne, H F Weinberger, An optimal Poincaré inequality for convex domains, Arch. Rational Mech. Anal. 5 (1960) 286–292
  • A Profeta, The sharp Sobolev inequality on metric measure spaces with lower Ricci curvature bounds, Potential Anal. 43 (2015) 513–529
  • T Rajala, Failure of the local-to-global property for $\mathrm{CD}(K,N)$ spaces, Ann. Sc. Norm. Super. Pisa Cl. Sci. 15 (2016) 45–68
  • T Rajala, K-T Sturm, Non-branching geodesics and optimal maps in strong $\mathrm{CD}(K,\infty)$–spaces, Calc. Var. Partial Differential Equations 50 (2014) 831–846
  • R Schoen, S-T Yau, Lectures on differential geometry, Conference Proceedings and Lecture Notes in Geometry and Topology I, International Press, Cambridge, MA (1994)
  • K-T Sturm, On the geometry of metric measure spaces, I, Acta Math. 196 (2006) 65–131
  • K-T Sturm, On the geometry of metric measure spaces, II, Acta Math. 196 (2006) 133–177
  • D Valtorta, Sharp estimate on the first eigenvalue of the $p$–Laplacian, Nonlinear Anal. 75 (2012) 4974–4994
  • C Villani, Optimal transport: old and new, Grundl. Math. Wissen. 338, Springer, Berlin (2009)
  • Y-Z Wang, H-Q Li, Lower bound estimates for the first eigenvalue of the weighted $p$–Laplacian on smooth metric measure spaces, Differential Geom. Appl. 45 (2016) 23–42
  • J-Y Wu, E-M Wang, Y Zheng, First eigenvalue of the $p$–Laplace operator along the Ricci flow, Ann. Global Anal. Geom. 38 (2010) 27–55
  • J Q Zhong, H C Yang, On the estimate of the first eigenvalue of a compact Riemannian manifold, Sci. Sinica Ser. A 27 (1984) 1265–1273